Lamictal and Weight Gain
Is there a connection between Lamictal and weight gain? In clinical studies, between 1 and 5 percent of people taking it for bipolar disorder experienced weight gain. However, weight gain was not reported in people taking the drug for epilepsy. If you notice weight gain with Lamictal, try increasing the amount of exercise you get and eating heart-healthy foods.
An Overview of Lamictal and Weight GainSeveral side effects are possible with Lamictal® (lamotrigine). Weight gain does appear to be one of them, although it is not among the most commonly reported Lamictal side effects. This data comes from clinical trials where the drug was extensively studied and side effects were documented.
Lamictal and Weight Gain: Understanding Clinical TrialsBefore medicines are approved in the United States, they must go through several clinical studies, where thousands of people are given a particular medicine and compared to a group of people not given the medicine. In these studies, side effects are always carefully documented. This way, it is possible to see what side effects occur, how often they appear, and how they compare to the group not taking the medicine.
In studies, between 1 and 5 percent of people taking Lamictal for bipolar disorder treatment experienced weight gain. However, weight gain was not reported as a side effect in people taking it to control seizures.
Lamictal and Weight Gain: SuggestionsIf you are noticing unexplained or bothersome weight gain while you are taking Lamictal, there are some things that you can do. Some suggestions include:
- Exercise regularly for at least 30 minutes a day on most days of the week.
- Eat a heart-healthy diet. This diet should include:
o Lots of fruits, vegetables, grains, and fat-free or low-fat milk and milk products (heart-healthy foods)o Lean meats, poultry, fish, beans, eggs, and nutso Limited amounts of foods with saturated fats, trans fats, cholesterol, sodium (salt), and added sugars.
- Limit your intake of alcohol.
Also, if you are noticing a weight gain with Lamictal, talk to your healthcare provider. He or she can suggest other ways for dealing with this problem. He or she may also look for other causes of weight gain, such as certain medical conditions. If the weight gain continues, your healthcare provider may also recommend other lifestyle changes or a possible switch to another bipolar disorder or epilepsy medication.
(Click BMI Calculator to see if your weight is within a healthy range.)